DEAR DR. DONOHUE: After falling off my boyfriend’s motorcycle, I was hospitalized and put on antibiotics. When I returned home, I started having diarrhea that wouldn’t stop. I landed back in the hospital with a diagnosis of C. difficile infection. I was given other antibiotics and the diarrhea stopped. Now I am home again, but I think I have it back. What can I do to get rid of this? – J.F.

ANSWER:
Clostridium (klos-TRID-ee-um) difficile (dif-uh-SEAL, “difficult”) is an aptly named bacterium. It’s difficult to have and difficult to treat. Most of the time, it arises after antibiotic treatment for some other infection. The antibiotics kill good colon bacteria, and the C. difficile germ multiplies like crazy to take their place. It makes toxins (poisons) that inflame the digestive tract and result in diarrhea, along with crampy stomach pain and a low-grade fever. The diarrhea occurs during or after antibiotic treatment.

If the antibiotics are being taken when diarrhea starts, the most effective treatment is stopping them. If diarrhea occurs after antibiotic treatment and is unrelenting, then treatment with antibiotics that target the C. difficile germ often can put an end to the infection. Metronidazole and vancomycin are the two drugs most often used.

As many as one in four patients has a relapse after treatment. A second course of either antibiotic can be given again. If there are further relapses, a number of steps can be taken. One is changing the way that the metronidazole or vancomycin is given. An attempt to restore normal colon bacteria with probiotics is another method. Probiotics are foods, often cultured milk products like yogurt, that contain good bacteria. Intravenous gamma globulin is another way to end relapses.

You must call your doctor and let the doctor know you are having a relapse. As difficult as it is to get rid of C. difficile, it is not impossible, most of the time.

This illness goes by a number of names: C. difficile-associated disease, pseudomembranous colitis and antibiotic-associated colitis. It’s not a rare complication of antibiotic use.

DEAR DR. DONOHUE: Since antibiotics don’t work on viruses, what is the test to tell which you have? – E.L.

ANSWER:
It’s not always easy to differentiate a bacterial infection from a viral infection. Some generalizations can help, but they aren’t infallible. Bacterial infections tend to raise body temperature higher than viral infections. Bacterial infections produce more pus. The white blood cell count is higher with bacterial infections.

Through experience, doctors learn how to tell which infections are bacterial and which are viral.

Some lab tests can make the distinction. Office tests often can distinguish a bacterial sore throat from a viral sore throat.

What’s happening in the community also assists in identifying the cause of an infection. If flu is prevalent, then people with flu symptoms, which are common in other infections too, can be accurately diagnosed as having the viral-caused flu.

DEAR DR. DONOHUE: My 84-year-old mother has osteoporosis, with a compression fracture of her backbone. Her doctor has referred her to a pain clinic. They have suggested epidural shots to control the pain. She is not happy about having a needle stuck in her back. Do you believe this is a good way to relieve pain? – C.P.

ANSWER:
The dura is the tough outer covering of the spinal cord and spinal nerves. “Epidural” indicates the medicine is injected in the space above the dura. The injected medicine soothes and numbs nerves emerging from the spinal cord and, in that way, takes away pain. Epidural pain control often is used for pain relief during labor and delivery.

No one likes the idea of being stuck with a needle. When pain cannot be controlled with oral medicines, then an epidural is a most satisfactory way to curb pain. If other methods have failed your mother, she should not be afraid to try an epidural.

DEAR DR. DONOHUE: I have a terrible time getting to sleep at night because I hear my pulse beating. It’s thump, thump, thump with each heartbeat. It drives me crazy and keeps me awake. Is this a sign of serious trouble? What can I do to get rid of it? – M.L.

ANSWER:
That’s pulsatile tinnitus (TIN-uh-tuss or tin-NITE-us, whichever you prefer). “Pulsatile” indicates that it’s related to the pulse beat in an artery. Tinnitus is unnatural ear noise generated by the body.

Hardened arteries in the neighborhood of the ear, compression of the hearing nerve, brain tumors and abnormal connections between head arteries and veins are some of the dire causes of it. Mention this to your doctor. The doctor can see if there are other indications of these serious causes.

For most, however, it’s not something that raises eyebrows. But it is a great nuisance.

A few simple tips might help. Prop your head on two pillows. Some find that the noise disappears when they lie on their right or left side. Experiment. Or you can turn on a bedside radio to a station playing soft music. The music sometimes can suppress tinnitus.

Do you want a source of wonderful information? Contact the American Tinnitus Association at www.ata.org. I know not everyone has a computer, but everyone knows someone with a computer or can use the local library’s computer – with help from the librarian.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.